Texas, 2022

Drought in Texas, December 1 to 31, 2022

December 1 to 31, 2022 · NWS SJT · 17 events in 17 counties and zones

The drought slightly weakened across west central Texas during the month of December. Also, severe drought conditions covered areas mainly north of an San Angelo to Brownwood line.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought slightly weakened across west central Texas during the month of December. Also, severe drought conditions covered areas mainly north of an San Angelo to Brownwood line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 30, 10:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 30, 10:15 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1015 PM CST Wed Nov 30 2022

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 223 PM CST Wed Nov 30 2022

Much colder temperatures are affecting the area this afternoon,
with current readings mostly in the 40s as of 1 PM, with highs
expected to reach the low to mid 50s.

For tonight, as the surface high translates from central Oklahoma
east/northeast into southern MO/IL, winds at the surface will
turn from northeast to southeasterly by early Thursday morning,
and eventually out of the south by Thursday afternoon. Lows will
be similar to this morning, falling into the low to mid 30s. Winds
just above the surface through 850mb will become south and
increase overnight. This will result in increasing clouds in our
area late tonight, and especially tomorrow. So although we will
have some warm air advection from southerly surface winds, cloud
cover may also limit warming, keeping our highs in mainly in the
50s.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 151 PM CST Wed Nov 30 2022

We will remain in a southwest upper level flow regime Friday as
the next upper level trough moves onto the northern California
coast. With surface flow out of the south, we'll see ample low
level moisture return into the area Thursday night into Friday
which will allow for cloud cover to linger overnight, keeping lows
in the upper 40s to low 50s. With clearing skies through the day
Friday and gusty southwest winds (due to a deepening surface low
in the central plains tightening the local pressure gradient),
high temperatures will warm into the 70s across the area with
upper 70s possible in the Big Country.

The aforementioned upper trough will eject north and east into
the north central rockies/plains late Friday into Saturday.
Although this will remain well to our north, this will send a cold
front south into our area early on Saturday. This front overall
will be much weaker than our last front with high temperatures
Saturday only falling into the 50s and low 60s. Models overall
have backed off on precipitation with the front as the time of
arrival has moved up earlier in the day. An overrunning pattern
will set up and create some isolated chances for precipitation in
our southern counties Saturday afternoon through early Sunday
morning. The best overall chances for precipitation will be
associated with shortwave impulses passing over the northern third
of Texas and into the Red River region during the 18Z Saturday to
06Z Sunday timeframe. This activity looks to generally remain
north of the I-20 corridor. In both cases, activity will remain
light with unimpressive QPF amounts generally less than a tenth of
an inch.

Winds will shift back to the south early in the day on Sunday
allowing for low level moisture to move back into the area. This
will create a fairly saturated profile in the lower levels which
is expected to keep considerable cloud cover in place through the
day Sunday. Temperatures will rise back into the 60s for Sunday
with highs pushing into the low to mid 70s by Monday thanks to
continued warm air advection.

Models are struggling to come into agreement with the forecast
for mid to late next week. Though both have shown a weakening
upper trough moving through the desert southwest, becoming nearly
zonal by the time it reaches the southern plains, they have
struggled with how to handle what this would mean near the
surface. The ECMWF still wants to send a front through the area
midweek while the GFS brings no frontal boundary and instead shows
a similar pattern to Saturday/Sunday with shower activity largely
coming from shortwave impulses overhead. With too much
uncertainty this far out and no clear preferable solution, have
stuck with the model blend putting in widespread slight chance
PoPs in Tuesday night into Thursday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1014 PM CST Wed Nov 30 2022

Expect mainly VFR conditions tonight and early Thursday morning.
Low level moisture flowing north over a cold airmass will result
in widespread stratus across much of the area by Thursday
afternoon and evening. Expect MVFR ceilings at most of the
terminals after 15Z, a few hours later at the KABI terminal by
21Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     33  54  47  75 /   0  10   0   0
San Angelo  33  56  49  75 /   0   0   0   0
Junction    32  55  49  73 /   0   0   0   0
Brownwood   32  54  48  75 /   0  10   0   0
Sweetwater  35  56  47  77 /   0   0   0   0
Ozona       36  57  47  72 /   0   0   0   0
Brady       32  53  50  73 /   0  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...20
LONG TERM....50
AVIATION...21
Hazardous weather outlook, Nov 30, 2:27 PM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
227 PM CST Wed Nov 30 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
227 PM CST Wed Nov 30 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Haskell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Haskell County during the month of December.

Drought, Fisher

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Fisher County during the month of December.

Drought, Jones

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Jones County during the month of December.

Drought, Shackelford

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Shackelford County during the month of December.

Drought, Nolan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Nolan County during the month of December.

Drought, Taylor

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Taylor County during the month of December.

Drought, Callahan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Callahan County during the month of December.

Drought, Sterling

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Sterling County during the month of December.

Drought, Coke

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Coke County during the month of December.

Drought, Runnels

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Haskell County during the month of December. Conditions improved to mainly abnormally dry by the middle of the month.

Drought, Coleman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Coleman County during the month of December. Conditions improved to mainly abnormally dry by the middle of the month.

Drought, Brown

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Brown County during the month of December.

Drought, Tom Green

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Tom Green County during the month of December. Conditions improved to mainly abnormally dry by the middle of the month.

Drought, Concho

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Concho County during the month of December. Conditions improved to mainly abnormally dry by the middle of the month.

Drought, McCulloch

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across McCulloch County during the month of December. Conditions improved to mainly abnormally dry by the middle of the month.

Drought, Menard

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Menard County during the month of December.

Drought, Kimble

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Kimble County during the month of December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070444, 1070445, 1070446, 1070447, 1070448, 1070449, 1070450, 1070451, 1070452, 1070453, 1070454, 1070455, 1070456, 1070457, 1070458, 1070459, 1070460.